Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Topeka, KS

May 29, 2015Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 29, 2015, 6:35 PM CDT for Republic County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2015, 6:35 PM CDT (23:35 UTC)
Expired
May 29, 2015, 7:15 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 65 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:15 PM CDTHAIL 11 Ese Republic, KSLOTS OF QUARTER SIZE HAIL AND WIND GUSTS OF AT LEAST 60 MPH.
May 29, 7:20 PM CDTHAIL 0.53 Ene Republic, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS53 KTOP 292335
SVRTOP
KSC157-300015-
/O.NEW.KTOP.SV.W.0052.150529T2335Z-150530T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT FRI MAY 29 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SUPERIOR...
  AND MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REPUBLIC AROUND 705 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4000 9785 4000 9759 3981 9761 3987 9794
      3991 9794 3991 9793 4000 9794 4001 9793
      4001 9785
TIME...MOT...LOC 2335Z 278DEG 26KT 4000 9807

HAIL...1.50IN
WIND...60MPH

$$
2 follow-up statements
041 
WWUS53 KTOP 292351
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT FRI MAY 29 2015

KSC157-300015-
/O.CON.KTOP.SV.W.0052.000000T0000Z-150530T0015Z/
REPUBLIC-
651 PM CDT FRI MAY 29 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
REPUBLIC COUNTY UNTIL 715 PM CDT...

AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBBER...AND
MOVING EAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  REPUBLIC AROUND 710 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4000 9785 4000 9759 3981 9761 3987 9794
      3991 9794 3991 9793 4000 9794 4001 9793
      4001 9785
TIME...MOT...LOC 2351Z 290DEG 21KT 3997 9798

HAIL...1.50IN
WIND...60MPH

$$
892 
WWUS53 KTOP 300005
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT FRI MAY 29 2015

KSC157-300015-
/O.CON.KTOP.SV.W.0052.000000T0000Z-150530T0015Z/
REPUBLIC-
705 PM CDT FRI MAY 29 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
REPUBLIC COUNTY UNTIL 715 PM CDT...

AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REPUBLIC...AND
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  REPUBLIC AROUND 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4000 9785 4000 9759 3981 9761 3987 9794
      3991 9794 3991 9793 4000 9794 4001 9793
      4001 9785
TIME...MOT...LOC 0005Z 290DEG 21KT 3994 9788

HAIL...1.25IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:29 PM CDT, 6 minutes earlier.

Area forecast discussion, May 29, 6:29 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT Fri May 29 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Saturday)
Issued at 301 PM CDT FRI MAY 29 2015

A persistent northward moisture flux into eastern KS has been
ongoing for much of the day, but has very gradually shifted east
this afternoon. Rainfall rates have been light to moderate with a
few heavy pockets, but by shear persistence 12 hour rainfall totals
in the 1-3 inch range have been common south of an Emporia to
Lawrence line. Individual vorticity maxima translating through the
flow throughout the day have produced locally enhanced rain rates,
with the strongest vort max now in far northeast Oklahoma and moving
steadily north northeast. Rain rates with this system appear to be
rather impressive, but the continued slow west-to-east push of drier
air into eastern KS should keep the bulk of this deep moisture plume
just to the east of the forecast area...perhaps having a glancing
influence on Anderson and Franklin counties. Assuming this heavier
rainfall stays east of the area, would be able to cancel the flash
flood watch late this afternoon as overnight activity should be more
scattered and progressive in nature.

Regarding later precip potential, a surface trough was oriented SW
to NE through the Concordia area while a true cold front associated
with the strong upper trough was now surging across south central
Nebraska. Along and immediately behind this front, expect scattered
convection to develop through the evening hours as it moves across
the forecast area...perhaps lasting into the early morning hours in
east central KS. Instability will be quite weak as the front moves
through with less than 1000 J/kg of CAPE. However, given the cool
temperatures aloft with the upper trough moving overhead, could see
a few storms produce small hail. All told, feel that the potential
for severe weather is very low. Also, as previously stated,
convection should be scattered and progressive in nature, so
additional flash flooding is unlikely.

Saturday will start out cloudy, and clouds may persist into the
early afternoon. Expect breezy conditions with cool temperatures in
the middle to upper 60s. Temperatures will be highly dependent upon
persistence of cloud cover, with the current forecast expecting
sunshine by mid afternoon.

.LONG TERM...(Saturday Night through Friday)
Issued at 301 PM CDT FRI MAY 29 2015

Ridge of surface high pressure moves across central and eastern
KS Saturday night with clearing skies and cooler temps. Ridge then
slowly moves off to the east as northwesterly flow aloft sets up
for Sunday through Tuesday. Normally this would be a dry pattern,
and have kept the area mostly dry, but any system that develops
over the High Plains of western Nebraska could drift southeast
into north central KS. So, have occasional low POPs that area into
the first part of the work week. From Wednesday through Friday,
upper ridge moves east and we are in weak flow aloft with the
outside chance of weak shortwaves topping the ridge creating
thunderstorm chances. Best chances will be in the north central
and far northern counties, but confidence for any specific period
that far out is not high. Thus, have low chance POPs west and
north during that time.

As heights build aloft associated with low-level warm air
advection, temperatures will warm through the period. Lows should
warm from the upper 40s to lower 50s Saturday morning to the
middle 60s by mid week. Highs in the 70 to 75 degree range
Saturday will rise into the lower to middle 80s for the middle to
latter part of the work week.

&&

.AVIATION...(For the 00Z TAFs through 00Z Saturday Evening)
Issued at 628 PM CDT FRI MAY 29 2015

For the 00z TAFs, MVFR cloud cover has begun to scatter out some,
however these improving cigs will be short-lived as a cold front
will move through the region tonight, bringing some scattered
showers and thunderstorms. There is some model discrepancy with the
exact timing of this precipitation, but it should be fairly
progressive with the TAF sites likely dry by 06/07z. Model soundings
show MVFR cigs quickly building back in with this precipitation, with
some guidance suggesting even IFR cigs, so have at least introduced
scattered IFR cigs at this time. Cloud bases should lift a bit by late
morning/early afternoon, but anticipate MVFR cigs to persist through
much of the afternoon hours. Winds will veer to the north-northwest
with the frontal passage and become gusty overnight into Saturday
afternoon before diminishing.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...GDP
AVIATION...Hennecke
Hazardous weather outlook, May 29, 3:33 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT FRI MAY 29 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A COLD FRONT
MOVES ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE EVENING. A
FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

FLOODING OF THE NEOSHO AND MARAIS DES CYGNES RIVERS WILL CONTINUE
INTO THE SATURDAY. SEE THE LATEST FLOOD STATEMENT FOR DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:06 PM CDTRiver Flood WarningTOPLyon29 hr
May 29, 10:24 AM CDTFlash Flood WatchTOPAnderson, Coffey, Franklin, Lyon, Osage5 hr
May 29, 11:01 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage119 min
May 29, 2:22 PM CDTRiver Flood WarningTOPFranklin, Osage44 hr
May 29, 6:40 PM CDTRiver Flood WarningTOPAnderson, Franklin28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.